Some think that because medication is available over the counter, no risks are involved with using them. But even over-the-counter drugs can cause a problem if the correct dose is not taken or the medications is taken too often or for too long of a time period. A lot of people don’t think twice about taking over-the-counter medication to treat a variety of symptoms. Before seeing a doctor, many take non-prescription drugs for their conditions. However, some OTC drugs can cause health problems and even death if taken in the wrong dosage or in the wrong combination with other medications, including prescription meds.
Acetaminophen – the active ingredient in Tylenol, which makes an array of products to treat arthritis, headaches, sinus congestion and cold and flu symptoms, was associated with about 360 deaths nationwide in 2016. In some countries, about 60,000 people a year are hospitalized for acetaminophen overdose complications, according to a studies. Using more than the recommended amount of acetaminophen over a period of several days rather than taking a large single dose at one time or in one day accounts for the vast majority of accidental overdoses. Studies have found that 52 percent of 935 patients who suffered an acetaminophen overdose between the years 1998 and 2013 took too much of the substance unintentionally.